Kansas, 2018

Hail and Damaging Winds in Kansas, August 6, 2018

August 6, 2018 · NWS TOP · 5 events in 3 counties and zones

A few severe storms produced wind and hail reports late afternoon and evening of August 6 and 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few severe storms produced wind and hail reports late afternoon and evening of August 6 and 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 6, 5:32 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 6, 5:32 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
632 PM CDT Mon Aug 6 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 248 PM CDT Mon Aug 6 2018

Current GOES-16 WV imagery shows a broad cyclonic flow pattern
remaining over southeastern Canada. A couple upper circulations
are evident stretching from the east coast of the Delmarva to the
Gulf Shores region. Zonal flow with with amplifying upper trough
over the northern Rockies showing up clearly with a ridge still in
place over the Pac Northwest. Regional radar is showing a small
cluster of thunderstorms moving over north central KS with overall
lightning trends diminishing as they advance east. A weak surface
boundary is stretched through northern portions of the forecast
area.

Morning clouds have continued to exit the region with only some mid
clouds over north central and central KS, as well as western areas,
associated with decaying convection for the most part.  With the
overall clearing, do have high temperatures across the area
reaching low 90s over areas near the KS/NE state line and mid 90s
reaching into east central areas.  At this time, this thinking
appears to be on track.

The main highlight of the period comes into the late evening and
overnight period.  With the convection over north central areas
slowly creeping east, have kept a slight chance POPs over northern
areas.  Most guidance maintains that the overall cap this afternoon
will continue to weaken as heating occurs.  The better height falls
and cooling aloft won't become more pronounced until the incoming
wave over the northern Rockies can advance closer to the area.  This
should happen generally after 00Z tonight and mostly impact the area
after 03Z where chances for showers and storms should be highest
through very early morning with the aid of a weak LLJ acting to
increase isentropic ascent into the region.  PWAT values should
generally be from 1.75-2".  Low level dry air is still a factor that
could limit overall precipitation efficiency, but some more intense
storms could have higher rain amounts.  There is a window late this
afternoon and early evening where strong winds and perhaps hail with
some stronger storms can be ruled out.  Instability generally north
of I-70 is progged by some models to reach from 3,000-4,000 J/kg.
However, do expect that overall weak shear and lack of impressive
mid level lapse rates will limit hail potential.  With potentially
strong updrafts though there could be some with long enough
residence time to still produce hail.  Again, fairly high cloud
bases will likely bring about the threat of strong gusty to
potentially a few damaging wind gusts as DCAPE increases to above
1,100 J/kg in some areas.

Lingering showers and some isolated thunderstorms could hang around
on Tuesday primarily over east central areas, but this idea is
mainly from the GFS with more progressive solutions of the ECMWF and
to an extent the NAM suggesting that lighter QPF will be the trend
with upper trough passing east and the surface boundary off to the
south of the area.  Trend from here looks dry.  High temps Tuesday
should be cooler in the upper 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 248 PM CDT Mon Aug 6 2018

For Tuesday night and Wednesday, models show some potential for
energy within the northwest flow to affect parts of the forecast
area before the pattern amplifies. While the front should be
through the area, there is not a lot of dry air moving south to
scour out the moisture. So have some small POPs over parts of east
central KS in case some precip is able to redevelop.

For Thursday through Sunday, models show a high amplitude pattern
developing with upper ridging to the west. With no significant
shortwave activity progged by the models, dry weather is likely
to continue through the weekend. Temps around normal are still
forecast, but with good insolation models have trended a degree or
two warmer for highs. So look for lows in the mid 60s and highs
around 90 to the mid 90s.

For next week, there are signs of a pattern change and there is a
little more variability from run to run in the models. The ECMWF
is now showing a weakness in the upper ridge that allows an upper
low to drift north from the southern high plains. Confidence is
not high with this but the Canadian is also showing a similar idea
with an upper low moving north from TX. So there is a slight
chance POP for Monday to account for this potential.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon Aug 6 2018

VFR to start the forecast period at terminals before a slow moving
front brings scattered TSRA through terminals aft 02Z. Approaching
from the west, latest model guidance highlights best chances for
lowering flight categories to MVFR in the 07Z to 09Z time frame.
There is some uncertainty on rainfall intensity given the drier
air in the lower levels, however if a heavy storm occurs over TAF
site, IFR or lower is likely. Conditions gradually improve to VFR
aft 11Z with light northerly winds on Tuesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Wolters
AVIATION...Prieto
Hazardous weather outlook, Aug 6, 2:40 AM CST, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
340 AM CDT Mon Aug 6 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-070845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
340 AM CDT Mon Aug 6 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop late this afternoon and
persist through the evening and overnight hours. Some of these
storms may be strong to severe with damaging winds and locally
heavy rains the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, Aug 6, 4:44 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
544 PM CDT MON AUG 6 2018

KSZ010-011-062315-
Nemaha-Marshall-
544 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA AND NORTHEASTERN
MARSHALL COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking strong thunderstorm 4
miles northeast of Axtell, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seneca, Axtell, Bern, Summerfield, Oneida and Baileyville.

LAT...LON 3990 9581 3974 9639 3999 9641 4000 9637
      4000 9588
TIME...MOT...LOC 2243Z 243DEG 19KT 3991 9619

jp
Special weather statement, Aug 6, 5:09 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
609 PM CDT MON AUG 6 2018

KSZ011-012-070000-
Brown-Nemaha-
609 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bern, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hiawatha, Sabetha, Seneca, Fairview, Morrill, Bern, Reserve, Oneida
and Hamlin.

LAT...LON 3977 9551 3980 9610 4000 9612 4000 9551
TIME...MOT...LOC 2309Z 265DEG 29KT 3993 9597

Sanders

The radar

The Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Nemaha

When
August 6, 5:38 PM CST
Where
Nemaha County, 2.99 mi ESE of Oneida
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.850, -95.870

Thunderstorm Wind, Osage

When
August 6, 6:05 PM CST to 6:06 PM CST
Where
Osage County, 3.62 mi NNW of Arvonia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.520, -95.890

Power lines were down on K-174 in Osage county.

Thunderstorm Wind, Lyon

When
August 6, 6:40 PM CST to 6:41 PM CST
Where
Lyon County, 2.57 mi WNW of Emporia
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.420, -96.220

Trees down and a fence was blown down reported by KVOE radio.

Thunderstorm Wind, Lyon

When
August 6, 6:42 PM CST to 6:43 PM CST
Where
Lyon County, 1.77 mi WNW of Emporia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.410, -96.210

Estimated 60 mph winds damaged a shed.

Thunderstorm Wind, Osage

When
August 6, 7:12 PM CST to 7:13 PM CST
Where
Osage County, 4.39 mi SE of Barclay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.530, -95.830

Small limbs down along with 60 mph wind estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783192, 783193, 783194, 783195, 783196.